Asian Journal of Mathematics

Volume 21 (2017)

Number 3

Gauss–Manin connection in disguise: Noether–Lefschetz and Hodge loci

Pages: 463 – 482



Hossein Movasati (Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, RJ, Brazil)


We give a classification of components of the Hodge locus in any parameter space of smooth projective varieties. This is done using determinantal varieties constructed from the infinitesimal variation of Hodge structures (IVHS) of the underlying family. As a corollary we prove that the minimum codimension for the components of the Hodge locus in the parameter space of $\mathsf{m}$-dimensional hypersurfaces of degree $d$ with $d \geq 2 + \frac{4}{\mathsf{m}}$ and in a Zariski neighborhood of the point representing the Fermat variety, is obtained by the locus of hypersurfaces passing through an $\frac{\mathsf{m}}{2}$-dimensional linear projective space. In the particular case of surfaces in the projective space of dimension three, this is a theorem of Green and Voisin. In this case our classification under a computational hypothesis on IVHS implies a weaker version of the Harris–Voisin conjecture which says that the set of special components of the Noether–Lefschetz locus is not Zariski dense in the parameter space.


Gauss–Manin connection, Hodge locus, Holomorphic foliations, Hodge filtration, Griffiths transversality, infinitesimal variation of Hodge structures, Kodaira–Spencer map

2010 Mathematics Subject Classification

14J15, 14N35, 32G20

Received 13 March 2015

Published 5 July 2017